SEARCH

Entries in Synthetic (3)

Tuesday
May082012

New Synthetic Drug Amped Used to Get High

George Doyle/Thinkstock(RICHMOND, Va.) -- Amped, a new type of synthetic drug that falls into the street category of “bath salts,” is being used by people in Virginia to get high, and likely in other parts of the country as well.

The drug is touted as a ladybug attractant, but at least six cases of people ingesting the chemical compound have been reported in Eastern and Central Virginia, according to Dr. Rutherfoord Rose, director of the Virginia Poison Center.

Amped is only the latest of these bath salts to hit the web and convenience stores.  Others, such as “Zoom,” Cloud Nine,” and “Ivory Wave” are similar recreational drugs that have amphetamine-like qualities.  They increase blood pressure and heart rate, and many people have experienced paranoia, violent behavior, hallucinations and delusions while high, Rose said.  Some users have even committed suicide while on the drug.

“Despite laws that have outlawed certain chemicals within these drugs, chemists easily change a chemical or molecule within the compound to give it a similar or more potent property, and, because it is a different chemical entity, it is no longer illegal,” said Rose.

The drugs are often disguised as incense, plant foods and cleaners.  They carry warning labels that caution against human consumption, and the label notes the illegal ingredients that are not in the compound, but it does not actually list the ingredients that are in it.

People can smoke, snort or even inject the bath salts.  On one website that sells the bath salt, a one-gram container of costs $34.95.

In 2011, the American Association of Poison Control Centers said there were 6,138 calls regarding exposure to bath salts, up from 304 in 2010.

“This is becoming a public health problem,” said Rose.  “These street chemists are probably getting three or four more products ready to come out for when the other ones go off the market or get outlawed.  Unless we get smart enough to outlaw all the chemicals at one time, this is just going to continue on.”´╗┐

Copyright 2012 ABC News Radio

Monday
Jan302012

Doctor: Seizures Like Demi Moore's Seen 'Quite Often' After Smoking Spice

Stephen Lovekin/Getty Images(NEW YORK) -- Medical experts say that seizures are a frequent side effect of the use of the synthetic drug "spice," which actress Demi Moore may have been smoking before worried friends called 911 last week to report that the 49-year-old star of such movies as Ghost and G.I. Jane was having "convulsions."

Throughout the distressed 10-minute call, various callers described Moore as "shaking," "semi-conscious," and "burning up" -- all very common adverse reactions to "spice," according to Louisiana Poison Control Center Director Dr. Mark Ryan.

"Seizure and seizure-like activity has been seen quite often with those types of cannabis-like products," Ryan said.

In the tape, a female caller is heard telling the Beverly Hills, Calif., police dispatcher that Moore had "smoked something."

"It's not marijuana but it's similar to -- it's similar to incense," the unnamed woman says. "And she seems to be having convulsions of some sort."

"Incense" is an alternate name for Spice and related products. Spice and related products have often been sold as incense in packaging that says the contents are not to be ingested, but authorities say they are frequently used by teens to mimic the effects of marijuana and other drugs.

According to Ryan, what makes the synthetic drugs particularly risky is that there's "no quality control" in their production process -- spraying chemicals onto plants -- meaning some batches might affect the brain's chemistry at a more dangerous level.

"When someone buys these products, they don't know exactly what ingredient they may be getting and they don't know the amount of the substance that's in there," Ryan said. "So somebody may get one batch and get 5 mg, someone may buy the product around the corner and get 2,000 mg."

In the tape, the dispatcher is heard imploring the callers not to try to give Moore any water and to make sure to keep her airways open.

"Any time that someone's having a seizure like activity, you certainly don't want to introduce anything to their esophagus or airway," Ryan said. "You don't want them to swallow at the same time they're trying to gasp for air."

By the end of the call, Moore had calmed down and stopped convulsing, but Ryan says that's not always the case with those suffering the adverse effects of synthetic drugs, with it possible that somebody can go into a "long period of sustained seizure-like activity."

The government has pushed for synthetic drugs including "spice" and "bath salts," which were previously sold legally across the county, to be taken off the shelves. In December, the House voted 317-98 to ban over 30 of the drugs; the Senate has yet to vote on the bill. The DEA also has a temporary ban in place on five chemicals commonly used in the products.

But according to Ryan, this incident demonstrates just how widely available these drugs remain.

"It doesn't matter which socioeconomic strata that you're from, we're seeing these drugs being used across the board -- all ages, all economic groups," Ryan said. "It's beyond me, but it's still there."

Copyright 2012 ABC News Radio

Monday
Nov222010

Synthetic Marijuana: New 'Legal' Drug with Scary Consequences

Photo Courtesy - Getty Images(WASHINGTON) -- Young people across the country are getting a new high from a powerful substance that isn't sold by drug dealers and is perfectly legal -- synthetic marijuana. Also known as K2 or Spice, synthetic marijuana is available in states across the country, and it has the Drug Enforcement Administration deeply troubled.

Synthetic marijuana is a mixture of common herbs sprayed with synthetic chemicals that mimic the effects of marijuana. A disclaimer on the packages stating that it is not for human consumption allows the substance to remain on store shelves.

In 12 states, its sale has been banned by legislatures.

In the past year, there have been over 500 cases of adverse reactions to synthetic marijuana across the country, according to the American Association of Poison Control Centers. The number has risen exponentially, with the organization only citing 6 reported incidents from the year before.

"You're basically playing Russian roulette with these chemicals," said Gary Boggs, a special agent with the DEA. "Hallucination, increased heart rate, increased blood pressure...these chemicals appear to bind to certain parts of the brain, so the potential for long-term effects are very deadly."

Copyright 2010 ABC News Radio´╗┐







ABC News Radio